advertisement
Question
Posted by: Jewel from Michigan | 2020/02/11

Dry cough

I was just diagnosed with mild hypertension. However, my mild dry hacking cough (at 10mg) became a debilitating uncontrollable constant choking cough.  I am a 65-year-old female. I am not diabetic.  A recent blood draw showed excellent chemistry for kidney function. I do not have any signs of heart problems. I do however have a BMI of 30. So at 5’4”, 172 lbs, I am considered obese. My DO knew about my dry cough at 10mg but told me it was most likely the cold virus that was going around and increased my dosage to 20mg after 15 days because my BP numbers were in the 130’s and were still too high. Within 6 days after taking 20mg my cough became debilitating! I called the office and spoke with the nurse who told me it was most likely post nasal drip from the cold virus. OTC medications could help me ride it out. Finally after suffering for 10 days (choking constant cough, causing nausea induced gag reflex) I decided to check my symptoms on line. Kinins were most likely the cause. When I called to get an appointment I was told that the first available appointment was 7 days out or I could go to the ER! Upon hearing that I reduced my intake of lisinopril back down to 10mg. Three days later my cough was a little less often but still debilitating and sounded like a bronchitis cough. When I did see the DO she said, oh that could be a side effect for only 10% of people. She listened to my lungs and said they were clear and reluctantly prescribed amlodipine. After 3 days coughing was greatly reduced! When I do have a “coughing fit” it is still violent. I went to urgent care 4 days after seeing the DO still complaining the diminishing bronchitis cough. Upon examination, my lungs didn’t sound totally clear. I was prescribed benzonatate 200mg, 1 cap 3 times a day for 10 days. My question is: Will taking the benzonatate keep me from expelling the irritating kinins from my lungs?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCough Expert
- 2020/03/02

The fact that your cough responded to stopping the previous blood pressure medication suggests that that was likely the cause.  The effect of the kinin should be eradicated within days to a couple of weeks though there are reports when the effects can linger around for 2 to 3 months.  The benzonatate, in my view, has very little effect.  I am very positive that your cough will go away very soon.  Also remember that there may be other causes of chronic cough such as acid coming up the food pipe, i.e. GORD or gastroesophageal reflux disease, post-nasal drip, etc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement